USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

Concern About Rasagiline Interactions

Click here for this case study, which was
emailed to you on January 17, 2013.

Author Answer

While it was appropriate for AR’s neighbor to limit tyramine intake and discontinue her selective serotonin reuptake inhibitor (SSRI) while using a nonselective monoamine oxidase inhibitor (MAOI), these recommendations do not necessarily apply to the use of selective MAO-B inhibitors. In fact, the FDA approved revised prescribing information for rasagiline in 2009 to reduce restrictions initially placed on this agent. Based on finding that rasagiline is a selective MAO-B inhibitor at recommended clinical doses, dietary restrictions related to normal dietary tyramine intake are not necessary. While the prescribing information does warn against use of rasagiline with SSRIs, concomitant SSRI use was allowed in clinical trials without any serotonin syndrome noted. In practice, MAO-B inhibitors are frequently used in combination with SSRIs in people with Parkinson’s disease (PD). In this case, AR was reassured about his continued use of rasagiline and escitalopram.

Regarding the use of rasagiline as a neuroprotective agent, evidence to date has failed to prove any effects on delayed PD disease progression. A systematic review published by the Movement Disorder Society reported insufficient evidence for the use of rasagiline to prevent disease progression, and the FDA likewise denied the addition of such an indication to the rasagiline prescribing information.

Jacqueline Groat, PharmD Student, Class of 2013


Joshua J. Neumiller, PharmD, CDE, CGP, FASCP
Assistant Professor
Department of Pharmacotherapy
College of Pharmacy
Washington State University
Spokane, Washington

Reader Response

I would let the patient AR know that Azilect has a warning/precaution with all antidepressants, including the Lexapro he is taking, and it is best if he not take those two drugs concurrently. However, it is not a contraindication to take an antidepressant with Azilect. I would then refer him to his physician to make sure he/she is aware of this fact, and to consider holding the Azilect or waiting until AR has talked to his physician.

C. Freeman

Reader Response

This elderly patient is taking three anti-Parkinson medications: Sinemet, Comtan, and rasagliline, all at the max or normal dose as adjunctive therapy to help him with the “wearing off” symptoms. He needs to be consulted for exacerbation of dyskinesias, which may require lowering the levodopa doses by 9% to 13%.

In addition to consultation on increased skin melanoma, orange/brown/black urine from Comtan, avoidance of any herbal medications such as St. John's wort, SAMe, and alcohol, it is necessary to consult with him on his diet. He should avoid consuming aged cheese, broad beans, sausages, beer, soy sauce, soybean products, and any aged food high in tyramine, which may cause sudden hypertensive crisis.

Since he is also on Lexapro 10 mg, his dosage might need to be reduced to 5 mg per day or tapered off. There are drug interactions with Lexapro, Comtan, and rasagiline. Both Comtan and rasagiline will enhance the serotonergic effect of Lexapro, leading to serotonin syndrome or neuroleptic malignant syndrome, characterized by at least three of the following symptoms: agitation, diaphoresis, hyperreflexia, diarrhea, fever, incoordination, shivering, myoclonus, or tremor.

P. Pang, RPh

Reader Response

AR does not have to be worried about food interactions with his MAO-B inhibitor, since foods and beverages containing tyramine have not been shown to cause a "Cheese Effect" with rasagiline (or selegiline). An SSRI for depression may be OK, but observe for possibility of serotonin syndrome. Since AR is 71 years old and probably on Medicare, he might consider asking his physician (neurologist) to switch him to selegiline 5 mg once daily instead of rasagiline to try and keep him out of the “donut hole” with his prescription costs. Also, he should avoid alcohol due to diabetes mellitus and high-dose acetaminophen.

Anonymous, PharmD

Reader Response

Stop Azilect and replace Sinemet with long-acting Sinemet. Azilect with Lexapro causes serotonin syndrome and with metformin may potentiate and  prolong hypoglycemia response.

E. Shalaby, RPh
San Diego, California